Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

April 15, 2017Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 15, 2017, 7:36 PM CDT for Plymouth County, Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Apr 15, 2017, 8:15 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
50.0 mph

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:39 PM CDTHAIL 13 Se Westfield, IAHAIL COVERING THE GROUND, MAKING IT WHITE. MOST STONES WERE SMALLER, BUT SOME UP TO THE SIZE OF QUARTERS.
Apr 15, 8:08 PM CDTHAIL 1.75Hinton, IAIN ADDITION, THERE WAS A PUBLIC REPORT OF GOLF BALL SIZED HAIL AND A BROKEN WINDSHIELD ON HIS VEHICLE.
Apr 15, 8:10 PM CDTHAIL 1.25Hinton, IANUMEROUS REPORTS OF LARGE HAIL BETWEEN WESTFIELD AND SOUTHEAST OF HINTON IN PAST HALF HOUR. LOTS OF BROKEN WINDOWS IN HOUSES AND CARS. LARGEST HAIL WAS IN HINTON, WITH HALF DOLLAR SIZE HAIL OBSERVED.
Apr 15, 8:10 PM CDTHAIL 2.751 S Hinton, IALAW ENFORCEMENT AND SOCIAL MEDIA PHOTOS CONFIRMED HEN EGG TO BASEBALL SIZED HAIL JUST SOUTH OF HINTON.
Apr 15, 8:24 PM CDTHAIL 26 Ese Hinton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KFSD 160036
SVRFSD
IAC149-160115-
/O.NEW.KFSD.SV.W.0006.170416T0036Z-170416T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
736 PM CDT SAT APR 15 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Plymouth County in northwestern Iowa...

* Until 815 PM CDT

* At 736 PM CDT, a severe thunderstorm was located near Akron, or 14
  miles northeast of Ponca, moving east at 30 mph.

  HAZARD...Tennis ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near, 
  Hinton and Merrill around 805 PM CDT. 

Other locations impacted by this severe thunderstorm include
Brunsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4268 9657 4270 9660 4269 9661 4270 9661
      4282 9654 4280 9604 4256 9615
TIME...MOT...LOC 0036Z 280DEG 27KT 4275 9657 

HAIL...2.50IN
WIND...<50MPH
 
$$

Hanko
1 follow-up statement
176 
WWUS53 KFSD 160053
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
753 PM CDT SAT APR 15 2017

IAC149-160115-
/O.CON.KFSD.SV.W.0006.000000T0000Z-170416T0115Z/
Plymouth IA-
753 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PLYMOUTH COUNTY...

At 752 PM CDT, a severe thunderstorm was located near Merrill, or 11
miles southwest of Le Mars, moving east at 35 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. At 739 PM CDT Quarter sized hail 
         was reported 3 miles southeast of Westfield. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Hinton and Merrill around 800 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4267 9649 4277 9641 4280 9604 4256 9615
TIME...MOT...LOC 0052Z 283DEG 30KT 4271 9637 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:55 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 15, 2:55 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 255 PM CDT Sat Apr 15 2017

Scattered showers and thunderstorms will persist through late
afternoon into the early evening. Warm air surged north into far
southern northwest IA early this afternoon, but thunderstorms
developed along this boundary and it has since shifted south of the
area. A cool front was dropping south towards Interstate 90 at 2 pm
and scattered showers and thunderstorms were found to the north of
this boundary. A few of these storms could produce small, non-severe
hail. Far southeast SD into northwest IA has seen mixed layer CAPE
values climb to around 1000 J/kg this afternoon and with 30 to 40
knots of 0-6km bulk shear, so an isolated storm could produce hail
to the size of quarters ahead of the cooler surge of air. By about
3z any activity that does develop will have either dissipated or
moved east of the area.

Cooler and drier air will surge into the area overnight with lows in
the mid 30s to lower 40s. Sunday will prove to be a very nice day,
especially near the Missouri River into northwest IA where winds
will generally be less than 10 mph. The most noticeable difference
on Sunday will be dew point temperatures 25 to 30 degrees lower than
today. Highs will mainly be in the 60s. While the pressure gradient
along and north of Interstate 90 is fairly weak, mixing should allow
winds to gust to around 25 mph in the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM CDT Sat Apr 15 2017

An active period looks to return into the area through the middle of
the work week. As the upper level jet moves out of the area on
Sunday, a weak shortwave activity along with 850/925mb warm air
advection could bring an isolated shower or storm, mainly west of
the James River by late Sunday evening. The chances for showers and
thunderstorms are too low to mention at this time so just something
to watch.

Clouds will gradually increase on Monday as low to mid-level
moisture surges up from the south due to southerly winds on the back
side of a surface high to our east. This will keep partly to mostly
cloudy skies, before rain chances arrive by Monday night ahead of a
surface cold front. Soundings continue to suggest weak instability
but moderate shear; therefore scattered thunderstorms cannot be
ruled out ahead of the 850mb boundary. Showers and thunderstorms
will gradually diminish Tuesday morning, while cooler air settles in
bringing below to near normal temperatures.

Another upper level trough slides across the Northern
Rockies/western Dakotas Tuesday night through Wednesday, bringing
another chance for widespread precipitation Tuesday night into
Wednesday. There are some model variations on the exact track/timing
of the system. The GFS/Canadian track the feature to our west by
06Z, while the ECMWF/NAM tracks the system farther north. On the
other hand, thermal profiles suggest little to no instability, as
most of the higher CAPE values remain further south into central
Iowa and Nebraska. This will result in a chance for more widespread
rain showers across the CWA.

Looking ahead through the remainder of the extended cooler
temperatures look to be in store with highs in the upper 50s to low
60s. A few weak disturbances will be move through but slight rain
chances are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Apr 15 2017

Scattered showers and thunderstorms will be possible through the
afternoon, otherwise VFR conditions are expected from sunset
through tomorrow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Apr 15, 12:03 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1203 PM CDT Sat Apr 15 2017

SDZ038-039-050-052-053-057>059-063-064-161715-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Charles Mix-Douglas-
1203 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible through mid
afternoon. These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ040-054>056-
060>062-065>071-161715-
Lyon IA-Osceola-Sioux-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
1203 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected again this
afternoon. The storms are not expected to become severe but will
produce lightning and possibly pea sized hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ003-013-014-020>022-031-032-NEZ013-014-161715-
Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-
Ida-Dixon-Dakota-
1203 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop this afternoon. An isolated
severe storm will be possible with hail to the size quarters and
wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 15, 6:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 S MISSION HILL        42.88N 97.27W
04/15/2017  M1.75 INCH       YANKTON            SD   TRAINED SPOTTER

            BRIEF HEAVY RAIN AHEAD OF HAIL, AND THEN
            AGAIN AFTER THE HAIL.

&&

TRM
Local storm report, Apr 15, 7:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MECKLING                42.84N 97.07W
04/15/2017  M1.25 INCH       CLAY               SD   TRAINED SPOTTER

&&

TRM
Local storm report, Apr 15, 7:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 NW MECKLING           42.86N 97.10W
04/15/2017  M0.88 INCH       CLAY               SD   TRAINED SPOTTER

            MOSTLY PEA, BUT SOME NICKEL SIZED HAIL.

&&

TRM
Local storm report, Apr 15, 7:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             VERMILLION              42.78N 96.93W
04/15/2017  E1.75 INCH       CLAY               SD   PUBLIC

            NUMEROUS REPORTS OF HAIL RANGING FROM
            QUARTER TO GOLF BALL.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:00 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
Apr 15, 8:09 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury51 min
Apr 15, 8:52 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.